Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS North Platte, NE

June 7, 2024Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 7, 2024, 1:30 PM MDT for Hooker County, Thomas County, Nebraska. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2024, 1:30 PM MDT (19:30 UTC)
Expired
Jun 7, 2024, 2:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 11 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 2:08 PM MDTHAIL 1.755 Ssw Thedford, NE
Jun 7, 2:08 PM MDTHAIL 1.755 Ssw Thedford, NE
Jun 7, 2:08 PM MDTHAIL 1.755 Ssw Thedford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 12:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KLBF 071930
SVRLBF
NEC091-171-072015-
/O.NEW.KLBF.SV.W.0101.240607T1930Z-240607T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
230 PM CDT Fri Jun 7 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hooker County in west central Nebraska...
  Thomas County in north central Nebraska...

* Until 315 PM CDT/215 PM MDT/.

* At 229 PM CDT/129 PM MDT/, a severe thunderstorm was located near
  Seneca, or 11 miles west of Thedford, moving east at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Thedford, Seneca, Highway 83 crossing The Dismal River, Natwick,
  and Norway.

This includes the following highways...
 Highway 2 between mile markers 192 and 224.
 Highway 83 between mile markers 133 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4183 10096 4207 10091 4207 10028 4175 10036
TIME...MOT...LOC 1929Z 270DEG 25KT 4197 10080 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JWS
2 follow-up statements
011 
WWUS53 KLBF 071950
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
250 PM CDT Fri Jun 7 2024

NEC091-071959-
/O.CAN.KLBF.SV.W.0101.000000T0000Z-240607T2015Z/
Hooker NE-
250 PM CDT Fri Jun 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOOKER COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Nebraska.

LAT...LON 4187 10084 4207 10081 4207 10028 4175 10036
TIME...MOT...LOC 1949Z 271DEG 25KT 4196 10061 

$$

NEC171-072015-
/O.CON.KLBF.SV.W.0101.000000T0000Z-240607T2015Z/
Thomas NE-
250 PM CDT Fri Jun 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR THOMAS COUNTY...

At 249 PM CDT, a severe thunderstorm was located over Thedford,
moving east at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Thedford, Natwick, and Norway.

This includes the following highways...
 Highway 2 between mile markers 197 and 224.
 Highway 83 between mile markers 135 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4187 10084 4207 10081 4207 10028 4175 10036
TIME...MOT...LOC 1949Z 271DEG 25KT 4196 10061 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JWS
769 
WWUS53 KLBF 072007
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
307 PM CDT Fri Jun 7 2024

NEC171-072015-
/O.CON.KLBF.SV.W.0101.000000T0000Z-240607T2015Z/
Thomas NE-
307 PM CDT Fri Jun 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL THOMAS COUNTY...

At 307 PM CDT, a severe thunderstorm was located near Thedford,
moving east at 25 mph.

HAZARD...Two inch hail.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Thedford and Natwick.

This includes the following highways...
 Highway 2 between mile markers 203 and 224.
 Highway 83 between mile markers 136 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4187 10073 4206 10070 4207 10028 4175 10036
TIME...MOT...LOC 2007Z 275DEG 22KT 4193 10050 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:10 PM MDT, 20 minutes earlier. Its key messages:

  • There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible.
  • Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area.
  • Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday.
Area forecast discussion, Jun 7, 1:10 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
210 PM CDT Fri Jun 7 2024

.KEY MESSAGES...

- There is an enhanced risk (level 3 of 5) for severe thunderstorms
mainly through mid evening across portions of north central into
central Nebraska. Large hail and damaging winds are expected with an
isolated tornado or two possible.

- Cooler highs in the upper 60s to 70s Saturday through Monday, with
chances for showers and a few thunderstorms. The greatest threat is
over the western half of the forecast area.

- Drier weather with much warmer temperatures developing Tuesday
  into Wednesday and persisting through Friday.

&&

.SYNOPSIS...
Issued at 210 PM CDT Fri Jun 7 2024

H5 analysis this morning had an upper level high over western
Texas/southeastern New Mexico. An elongated area of low pressure
extended from central Saskatchewan east southeast into
southeastern Ontario. For the northern half of the CONUS, from
the pacific NW into the Dakotas, broad east to west flow was
noted. Within this flow, a shortwave was noted over southwestern
Wyoming this morning with a second shortwave noted over
northern portions of the central valley of California. Other
disturbances were noted on the southern periphery of the
Saskatchewan low and extended from southeastern British Columbia
into southern portions of Saskatchewan. At the surface this
afternoon, a warm front extended from just north of Thedford,
ease southeast to just south of Ord Nebraska. Skies were partly
to mostly cloudy across the area and 2 pm CDT temperatures
ranged from 73 at Valentine, to 93 at Ogallala.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 210 PM CDT Fri Jun 7 2024

Severe potential this
evening will be the main forecast concern in the short term period.
Thunderstorm initiation is expected to take place around 20z this
afternoon. As for location of initiation, looking at the latest NAM
Nest, 13z HRRR and 12z WRF-ARW storm initiation ranges from Keya
Paha County (NAM Nest), to Brown and Rock counties (HRRR and WRF).
The model solns this morning lift the warm front up to as far north
as the SD/NE border by mid afternoon. This may be over done given
the ongoing convection over northern Nebraska and will need to be
ascertained near forecast issuance time. Believe initiation will take
place along this frontal boundary and this lies the highest
potential for tornadoes. As we progress into the latter afternoon
and early evening hours, super cell thunderstorms will track to the
southeast, eventually exiting the area by mid evening. Support for
supercell thunderstorms lie with deep layer shear on the order of 40
to 55 KTS this afternoon early evening. Low level moisture has
streamed into southwestern and western Nebraska this afternoon and
coupled with readings in the 80s/Lower 90s, has led to SB capes >
3000J/KG, which will be ample enough to overcome the 40+ kts of
shear. Very steep mid level lapse rates and 25+KTS of shear are
noted generally east of a Valentine to North Platte line which would
favor very large hail as the storms migrate southeast away from the
warm front. Eventually based on forecast DCAPE, supercells will
congeal into a line/bowing segment. By that point, the convection
should be exiting the area around the 01-02z time frame. Additional
convection may develop over the Cheyenne Ridge late this afternoon,
early evening. This activity may eventually make it into the
southwestern forecast area later this evening. ATTM, this activity
is not expected to be severe. Regardless, will introduce some low
pops in the SW to account for this threat overnight. Overnight,
surface high pressure will build into South Dakota forcing a pseudo-
backdoor cold front through the forecast area. By Saturday, this
feature will be oriented along the front ranges of southeastern
Wyoming/Colorado, south into the Oklahoma Panhandle and east along
the OK/KS border. Low level easterlies, anticipated cloud cover and
h85 temps in the lower teens are noted across the area on Saturday
and highs will struggle to get out of the lower 70s. There will be a
continued threat for precipitation Saturday, as showers and
thunderstorms develop off to the west and gradually lift east into
western portions of the forecast area. As for the severe threat, it
appears to be well off to the west and south of the forecast area
INVOF the backdoor cold front.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 210 PM CDT Fri Jun 7 2024

Surface high pressure will remain anchored over the Missouri
Valley Sunday into Monday. This will lead to a continuation of
easterly/southeasterly winds with a frontal boundary anchored
off to the west of the forecast area. Precipitation chances will
remain highest in the western forecast area as convection
drifts east off the higher terrain of eastern Wyoming/NE
Colorado. Highs Sunday and Monday will struggle to get out of
the lower 70s both days which is 10 to 15 degrees below normal
for this time of year. A second cold front will push through the
area Monday night into early Tuesday with a decent threat for
showers and thunderstorms. This will be followed by a general
warming trend for Wednesday through Friday with a more limited
threat for precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1243 PM CDT Fri Jun 7 2024

The main aviation concern will be thunderstorm development this
afternoon across north central Nebraska lasting into the evening.
Northern Nebraska will see storm development by early afternoon with
storms moving southeast across north central Nebraska through the
afternoon and early evening. While both sites have the potential to
see thunderstorms, the majority of the storms will remain just to
the east of KLBF. KVTN could see a few hours of thunderstorms before
they move off to the southeast. Drier conditions return through
Saturday morning. The only other concern will be some light fog due
to increased moisture from recent rainfall at KVTN early Saturday
morning. Visibility restrictions should only drop to near 6 miles
keeping impacts minimal.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Jun 7, 1:15 PM MDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
215 PM CDT Fri Jun 7 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-081915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
215 PM CDT Fri Jun 7 2024 /115 PM MDT Fri Jun 7 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Severe thunderstorms are likely through mid evening, generally east
of a line from Valentine, to Mullen, to North Platte. Large hail,
possibly up to baseball size, strong winds and an isolated tornado
are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible through the weekend into early next
week. The severe thunderstorm risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, generally along and north of a line
from Thedford to Broken Bow. .

In the hours before

Special weather statement, Jun 7, 1:11 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
211 PM CDT Fri Jun 7 2024

NEZ005-094-071945-
Eastern Cherry NE-Western Cherry NE-
211 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH
245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Merritt Reservoir, or 26 miles southwest of Valentine,
moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Merritt Reservoir.

This includes Highway 97 between mile markers 109 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Nebraska.

&&

LAT...LON 4260 10111 4276 10111 4279 10063 4249 10062
TIME...MOT...LOC 1911Z 262DEG 24KT 4268 10100

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:52 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFHooker, Thomas38 min
Jun 7, 1:11 PM MDTSpecial Weather StatementLBFCherry34 min
Jun 7, 1:40 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jun 7, 2:14 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Logan, Thomas46 min
Jun 7, 2:19 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry41 min
Jun 7, 2:20 PM MDTSpecial Weather StatementLBFChase40 min
Jun 7, 2:42 PM MDTSevere Thunderstorm WarningLBFBrown48 min
Jun 7, 2:44 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer, Logan, Thomas46 min
Jun 7, 2:53 PM MDTSpecial Weather StatementLBFLogan52 min
Jun 7, 2:56 PM MDTSpecial Weather StatementLBFHayes49 min
Jun 7, 3:09 PM MDTSpecial Weather StatementLBFLoup51 min
Jun 7, 3:16 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Loup, Rock44 min
Jun 7, 3:16 PM MDTSevere Thunderstorm WarningLBFChase, Hayes44 min
Jun 7, 3:20 PM MDTSevere Thunderstorm WarningLBFBlaine, Logan, Thomas40 min
Jun 7, 3:31 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer44 min
Jun 7, 3:47 PM MDTSevere Thunderstorm WarningLBFGarfield, Loup43 min
Jun 7, 3:51 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas39 min
Jun 7, 3:55 PM MDTAreal Flood AdvisoryLBFBlaine, Custer23 min
Jun 7, 4:21 PM MDTFlash Flood WarningLBFCuster111 min
Jun 7, 4:21 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCuster39 min
Jun 7, 4:24 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler51 min
Jun 7, 4:42 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCuster48 min
Jun 7, 5:16 PM MDTTornado WarningLBFCuster29 min
Jun 7, 5:20 PM MDTFlash Flood WarningLBFCuster5 hr
Jun 7, 5:48 PM MDTSpecial Weather StatementLBFCuster42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.